A Fatal Case of Acute Interstitial Pneumonia (AIP) in a Woman Affected by Glioblastoma
Laura Balzarini, Chiara Mancini and Maurizio Marvisi
Affiliation: Department of Pneumology and Internal Medicine, Istituto Figlie di S, Camillo, Cremona, Italy.
This report presents the case of a 67-year-old woman affected by glioblastoma. After a few days of adjuvant
therapy with temozolomide and prophylaxis with trimetrophin-sulfamethoxazolo to prevent Pneumocystis Jiroveci, she
had progressive and rapid worsening of symptoms with weakness, dyspnea and orthopnea. She had peripheral edema and
proximal hyposthenia of the lower limbs. Chest CT showed bilateral ground-glass opacities and laboratory exams
revealed hypoxemia and hypocapnia, an initial reduction in platelet and white blood cells, and an elevation of LDH, AST,
ALT, and active urinary sediment. Blood cultures, bronchoalveolar lavage (BAL) data and transbronchial biopsy showed
no infections, and in particular no evidence of Pneumocystis Jiroveci pneumonia. Histological examination revealed a
typical pattern of AIP. She was treated with broad-spectrum antibiotics and high-dose steroids. The symptoms worsened
and respiratory failure required mechanical ventilation. The pneumonia was not responsive to medical or invasive care.
She died after ten days of hospitalization. At present very little can be found in the literature about lung toxicity caused by
temozolomide. This case can be added as a new report describing this risk. The combination therapy with temozolamide
and trimetophin-sulfamethoxazolo could have a synergistic action inducing various forms of pulmonary toxicity.
Established Facts: Acute interstitial pneumonia is a common manifestation of lung toxicity caused by drugs. The clinical
course is favorable with a good response to corticosteroids.
Novel Insight: This is the first fatal case of lung toxicity caused by Temozolomide. Clinicians must be aware that a
combination therapy including trimetophin-sulfamethoxazolo could have a synergistic action in inducing pulmonary
Keywords: Acute interstitial pneumonia, desquamative pneumonitis, drugs induced lung disease, temozolamide.
Rights & PermissionsPrintExport